My 68 year old mother has been taking .5mg xanax xr every morning and ambien cr every night for many, many years. Recently during mid day, she hit several cars and appeared to be extremely drunk, although she had not ingested any alcohol. I was with her right before the accident and she was 100% fine. We brought her to the emergency room, they ran some tests, and concluded that it was probably from her medication but that she should see a neurologist. She remained "drunk" until the following morning and did not remember anything. She insists that the doses of her meds are too low to cause any sudden, bizarre reactions like that and claims that her doctors (especially her psychiatrist) agree and say that it is absolutely not the meds. So far, all tests have come back normal. I don't think she should be taking xanax and ambien because of her age and the fact that she is having some neurological issues. Now she is very angry with me because I keep telling her that she should consider getting off the meds. I want to help her through this scary and stressful time but I also am freaked out because my daughter was in the car with her when she had the accident. I really have no idea what the right thing to do is. Has anyone else experienced this type of thing? Any advice would be appreciated.
Did they do a scan of her brain? What about an EEG?
Older people tend to have build-up of medication more in their system, their bodies slower about eliminating the drugs. But her psychiatrist does not believe the medication caused the accident.
However, has she had her kidney and liver function tested, to be sure these are working properly? I would say if these are fine, that you are concerned for her safety and don't want her to drive until this gets sorted out, as people might get hurt or killed if another episode happens, but also then offer/suggest an alternative.
I am 81, male. I started with Xanax 0,25 in 1991 and reached to 2 mg. in 2010.To reduce the dosage of xanax, I started ambien 5mg. I take both medicines at night. I get about 5 hours sleep and one our nap in the noon.I am trying to reduce the dosage of both medicine.I do not drive cars since many years. I used to drive 2 wheeler and now stopped driving it since last 2 years. I do lots of holistic therapy. Since last 6 days I have started having cold shower instead of hot showers. This has made lot of difference and it has given me a feel-good factor. One of our community member is also taking cold shower. She also reports very good results with cold showers. there are quite a number of posting from me and from her. You may visit chronic pain couch group read about hydro therapy. you may also Google Hydro therapy or cold shower therapy. I was hot shower person and still I could do cold shower in the year 82. I am sure she will find tremendous improvement in her mood and health. Group member nidk name myoungbyheart.
what symptoms were helped by taking Xanax? The main effect for me is stopping anxiety pain in the stomach like i was next in line for execution but with no particular problem bothering me to cause it. This, I believe, is General Anxiety Disorder. Usually .50mg is sufficient. That is a long way from your dose of 2mg. What symptoms drove you to take so high a dose? I'm 85, one stent, fairly active, good diet, etc
Ambien has a very bad reputation . There was something on a medical . show last week about thse effects. They said that the normal dosages are too high.
I would never live a child in car or let a older person drive a car under these 2 medications. But she should never stop them by herself. Talk to her dr. and educate yourself about medication with older person.
She insists that the doses of her meds are too low to cause any sudden, bizarre reactions Is it possible that she took more without knowing. If it does not work she might have toke more and not remember .Ambien is known to cause memory laps.
I am on histamine therapy for skin problems. My skin specialist asked me to stop sleep meds. I stopped both the drugs,( Xaes and Ambien.) Two nights I did not sleep. Third day I had il i had hallucination. and. many sharp dreams. Two dreams were of doing meditation. In one I could see myself flying in the form of human balloon with.all other meditators, This was a blissful feeling. In second dream, I got excruciating pain and finally release of all tension as if my body is unwinding knots in the body.I do meditation since a long time. I never had such a wonderful experience.There were many other dreams which were not so pleasant.There was lot of pain and I did some breating exercise which reduced my pain. 6 breaths did this effect.I felt that pain is of restless leg syndrome. I am not sure whether pain was actual or hallucination.This all happened as I stopped my medication abruptly.I reached 2 mg. dose xanax in 22 years. Reduced to 1 mg. by adding 5 mg. of Ambien.When I receive your message. i was having withdrawal symptoms. Now I have decided to tapering of these drugs,
Bigbelly mother, probably missed her dose of abien or Xanex.About nine years back I had left smoking abruptly and had no withdraw symptoms. So I had hoped that I would not get any withdrawal symptoms with these medications.Slow withdrawal may help.
Yes tapering is the best way to go but don't forget that you take antihistamine that sometimes double or triple the medication. Be careful of how you feel see your primary care health if you feel these again. For me 5 mg of Ambien is a very high dose for a senior. We have to take in count that sleep is not what it used to be. Sleeping pills everyday should not be , Once in a while will works better the brain won't get used to it.
Take care Mariepi
I am taking two antihistamine drugs. One is acting on central nervous system. Now I am thinking whether to wait till I complete antihistamine therapy to taper the dosage of alprazolam.I am likely to be dependent on antihistamine as well. so I will be involved with withdrawal of 3 drugs.I am thinking on this problem. If you have any thoughts on this point, please share it with me.You may suggest appropriate web site.
I had undergone cataract surgery about 5 years back. I used to get hallucination of geometrical figures or similar designs on the ceiling when I wake up in the morning.No doctor come out with any explanation. Recently our community member myoungatheart (Chronic Pain Couch Group) suggested that this is Charles bonnet syndrome. These hallucinations are mild one and do not disturb much specially now when I can label the symptoms.Share with me if you have any thoughts on the subject. Very many thanks.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.